Alert archive / Pennsylvania / Flash Flood Warnings in 2007

Flash Flood Warning 27, NWS State College, PA

August 9, 2007Cambria County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 9, 2007, 9:37 AM EDT for Cambria County, Pennsylvania. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2007, 9:37 AM EDT (13:37 UTC)
Expired
Aug 9, 2007, 1:30 PM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Whole counties

County Cambria County, PA

The radar

The State College radar (KCCX), 76 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 10:04 AM EDTFLASH FLOODFerndale, PATORRENTIAL RAINS FROM TUNDERSTORMS TRIGGERED A ROCK SLIDE IN FERNDALE BORO ALONG PLAINFIELD AVENUE. FLOODING WAS ALSO NOTED ALONG BERKLEY ROAD IN UPPER YODER TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 1.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 091337
FFWCTP
PAC021-091730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
ISSUED BY NATIONAL WEATHER SERVICE BINGHAMTON NY
937 AM EDT THU AUG 9 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA...
  THIS INCLUDES THE CITIES OF...WESTMONT...PORTAGE...NANTY-GLO...
  JOHNSTOWN...EBENSBURG...

* UNTIL 130 PM EDT

* AT 928 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LORETTO...
  CARROLLTOWN AND BELSANO

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4030 7902 4029 7866 4060 7852 4063 7885

$$

SCHAFFNER
2 follow-up statements
000 
WGUS71 KCTP 091456
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
ISSUED BY NATIONAL WEATHER SERVICE BINGHAMTON NY
1050 AM EDT THU AUG 9 2007

PAC021-091730-
CAMBRIA PA-
1050 AM EDT THU AUG 9 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR
CENTRAL CAMBRIA COUNTY...

AT 1047 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT TO MODERATE RAINFALL OVER MUCH OF CAMBRIA COUNTY. 
EARLIER...1.5 TO 2.0 INCHES OF RAIN FELL WITHIN AN HOURS TIME IN THE 
VICINITY OF CARROLTOWN...LORETTO...EBENSBURG...AND CASSANDRA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NANTY-GLO...
LORETTO...EBENSBURG...CRESSON...CARROLLTOWN AND BELSANO

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4030 7902 4029 7866 4060 7852 4063 7885

$$

SCHAFFNER
000 
WGUS71 KCTP 091600
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1200 PM EDT THU AUG 9 2007

PAC021-091610-
CAMBRIA PA-
1200 PM EDT THU AUG 9 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL CAMBRIA
COUNTY...

THE WATERS FROM THE EARLIER HEAVY RAINS ARE RECEDING AND 
FLOODING NO LONGER POSES A THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 4063 7885 4060 7852 4029 7866 4030 7902
TIME...MOT...LOC 1600Z 180DEG 0KT 4046 7876

$$

FORECASTER: LA CORTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 7:20 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 9, 7:20 AM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
720 AM EDT THU AUG 9 2007

.SYNOPSIS...
A FRONTAL BOUNDARY WILL BECOME SITUATED FROM NORTHWESTERN
PENNSYLVANIA THROUGH THE LOWER SUSQUEHANNA VALLEY THIS AFTERNOON AND
TONIGHT...AND AN AREA OF LOW PRESSURE WILL MOVE EAST ALONG THIS
FRONT. THIS LOW WILL HELP TO LIFT THE VERY MOIST IN PLACE ACROSS THE
REGION...UP AND OVER THE FRONT. NUMEROUS SHOWERS AND THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON AND CONTINUE FOR MUCH OF THE NIGHT. THE
POTENTIAL EXISTS FOR LOCALIZED HEAVY RAIN OF AROUND 2 INCHES...ALONG
WITH BRIEF STRONG GUSTY WINDS AND FREQUENT LIGHTNING IN THE STRONGER
STORMS.

ALTHOUGH A FEW SHOWERS OR A THUNDERSTORM WILL LINGER ACROSS THE
STATE EARLY FRIDAY...CLEARING SKIES AND LESS HUMID CONDITIONS
WILL FOLLOW FOR FRIDAY AFTERNOON THROUGH SUNDAY NIGHT. ONE OR
MORE WEAK COLD FRONTS PUSHING SOUTHEAST ACROSS THE REGION MONDAY
THROUGH WEDNESDAY MAY BRING A FEW SHOWERS OR THUNDERSTORMS...BUT
MOST OF THE TIME WILL TURN OUT TO BE RAIN FREE.

&&

.NEAR TERM /THROUGH TONIGHT/...
A DISTINCT SOUTHWEST TO NORTHEAST PRECIPITABLE WATER GRADIENT HAS
SET UP ONCE AGAIN ACROSS PENN. THE WEAK DEWPOINT FRONT THAT SLID
SOUTH ACROSS THE COMMONWEALTH WEDNESDAY AND TRIGGERED ISOLATED
TSRA ACROSS SCENT AND SW PENN...WILL SLOWLY RETREAT BACK NORTH
INTO NW AND CENTRAL PENN THIS AFTERNOON AS AN AREA OF LOW PRESSURE
RIPPLES EAST FROM THE MIDWESTERN STATES.

MANY MASS AND KINEMATIC PARAMETERS THAT WERE IN PLACE PRIOR AND
DURING THE HEAVY RAIN OF LATE TUESDAY/TUESDAY NIGHT WILL BE FOUND
ACROSS PENN THIS AFTERNOON AND TONIGHT. THE MAIN EXCEPTIONS WILL
LIKELY BE LESS THICK CLOUD COVER PRIOR TO PEAK HEATING /ESPECIALLY
ACROSS THE SW PART OF THE CWA/...AND 2...SLIGHTLY WEAKER 925-850
HPA THETA-E CONVERGENCE THANKS TO A LLVL SWRLY JET THAT IS
COMPARATIVELY ABOUT 10 KTS WEAKER THAN THE ONE THAT QUICKLY
BLOSSOMED THE HEAVY RAIN PRODUCING SHRA/TSRA LATE TUES.

NAM/S 925-850 HPA THETA-E CONVERGENCE APPEARS TO BE CURRENTLY
PEGGING THE EXPANDING AREA OF SHRA/TSRA ACROSS NRN OHIO/WRN LAKE
ERIE FAIRLY WELL...AND DISCUSSION ABOUT A SOUTHWARD ADJUSTMENT TO
THE LOCATION OF HEAVIEST QPF PER HPC MAY NEED TO BE TEMPERED A BIT
THIS AFTERNOON AND EVENING ACROSS OUR REGION.

FOCUSING ON THE PRIMARY LLVL FORCING IN THE FORM OF MODERATELY
STRONG ISENT LIFT WITHIN THE 300-310K THETA CHANNEL...VIA A MEAN
25 WSW WIND RIDING OVER THE QUASI STATIONARY FRONT...THE MAIN
STRIP OF QPF OF AROUND 0.50 OF AN INCH WILL BE ALONG AND TO THE
NORTH OF INTERSTATE 80 THIS AFTERNOON AND EARLY EVENING.

BEST SFC BASED INSTABILITY WITH MU CAPES RUNNING BETWEEN 2000-2500
J/KG WILL SUPPORT SCATTERED SVR TSRA ACROSS THE SW HALF OF THE CWA
THIS AFTERNOON AND EVENING. SIMILAR TO 30 HOURS AGO...THE QUASI
STNRY FRONT WILL ACT AS A SOURCE OF ENHANCED LLVL VORTICITY AND
COMBINE WITH THE DEEP LAYER LIFT OF A SHORT WAVE APPROACHING
TONIGHT TO PRODUCE ROTATING UPDRAFTS NEAR AND JUST TO THE EAST OF
THE BOUNDARY. SUPERCELL STRUCTURE WITH AN ISOLATED TORNADO OR TWO
IS POSSIBLE LATE TODAY AND THIS EVENING ACROSS THE WRN AND CENTRAL
MTNS OF PENN.

TEMPS WILL CLIMB TO NEAR 90 THIS AFTERNOON ACROSS THE SCENT/SERN
ZONES WITH A HEAT INDEX BETWEEN 95 AND 100. MORE CLOUDS AND
SCATTERED TSRA OVER THE NORTH WILL TRIM MAXS BY ABOUT 10-12F
COMPARED TO WEDNESDAY...WITH TEMPS REACHING THE U70S TO MID 80S
ACROSS THE CENTRAL AND NRN MTNS.

CONSIDERING THE WIDESPREAD HIGH PWATS OF OVER 2 INCHES LATE TODAY
AND TONIGHT....LOCALIZED VERY HEAVY RAIN AND FLASH FLOODING IS
POSSIBLE. WILL HOLD OFF ON A FLASH FLOOD WATCH FOR NOW...BUT OUR
NW ZONES THAT RECEIVED 2-5 INCHES OF RAIN FROM THE LAST EVENT WILL
BE THE MOST PRONE TO THE LOCALIZED FLOODING THREAT THROUGH EARLY
FRIDAY MORNING.

&&

.SHORT TERM /FRIDAY/...
A COLD FRONT WILL SWEEP EAST ACROSS THE REGION DURING THE LATE
MORNING/EARLY AFTERNOON FRIDAY...PUSHING OUT THE MUGGY AIRMASS AND
LEADING TO DECREASING COVERAGE OF SHRA AND TSRA. CENTRAL AND NW
COUNTIES OF OUR CWA WILL LIKELY SEE AT LEAST PARTIAL CLEARING IN
THE AFTERNOON...WITH SEVERAL HOURS OF SCT CLOUDS POSSIBLE NW OF A
KJST TO KUNV AND KELM LINE.

TEMPS WILL DIP BACK TO NEAR NORMAL LEVELS FRIDAY AFTERNOON WITH
DEWPOINTS GRADUALLY FALLING OFF.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE WEEKEND WILL BE LESS HUMID AND DRY AS HIGH PRESS AT THE SFC AN
ALOFT BUILDS EAST OVER THE REGION. MAX TEMPS SHOULD BE NEAR...TO A
FEW DEG ABOVE NORMAL.

HPC AND MODELS MOVE NEXT FRONT IN ON MONDAY INSTEAD OF TUE NOW.
ADDED S CHC N PA SUNDAY NIGHT...PUSHED THIS INTO C PA ON MONDAY.
LATER SHIFTS MAY NEED TO ADD SHOWERS AND STORMS TO MONDAY EVENING
ACROSS S PA. WENT WITH DRY FCST ON TUE AND WED.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
FORECAST FOCUSES ON THE DISSIPATION OF MORNING BR AND THE AREA OF
PRECIPITATION MOVING THROUGH WESTERN PA. TIMED ARRIVAL OVER THE
NEXT FEW HOURS FROM WEST TO EAST.

THE SOUPY AIRMASS WILL HELP GENERATE SCATTERED THUNDERSTORMS
AGAIN THIS AFTERNOON WITH THE HELP OF A WEAK SURFACE LOW MOVING
THROUGH THE GREAT LAKES.

THE MVFR/IFR WILL HANG AROUND INTO THURS NIGHT AS CONVECTION
CONTINUES TO FOCUS ALONG THE FRONT AND MOVES INTO THE REGION FROM
THE OHIO VALLEY.

FRIDAY INTO THE WEEKEND WILL SEE IMPROVEMENT AS DRIER AIR PUSHES
INTO THE REGION FROM CANADA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE/LAMBERT
NEAR TERM...LACORTE/FITZGERALD/LAMBERT
SHORT TERM...LACORTE/LAMBERT
LONG TERM...MARTIN/TYBURSKI
AVIATION...MARTIN/TYBURSKI
Hazardous weather outlook, Aug 9, 5:22 AM EDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
522 AM EDT THU AUG 9 2007

PAZ010-017>019-024>028-033>036-056-057-059-063>066-100930-
ELK-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-
DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
522 AM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE LOCALIZED
DAMAGING WIND GUSTS...HOWEVER A FEW ISOLATED TORNADOES MAY ALSO
OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALIZED HEAVY RAIN FROM TRAINING THUNDERSTORMS IS POSSIBLE
DURING THE MORNING BEFORE A COLD FRONT SWEEPS EAST ACROSS THE
REGION AND ENDS THE PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO FRIDAY
MORNING.

PAZ004>006-011-012-037-041-042-045-046-049>053-058-100930-
WARREN-MCKEAN-POTTER-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
522 AM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED VERY HEAVY RAIN OF OVER 2 INCHES IN JUST A FEW HOURS IS
POSSIBLE WHERE SEVERAL THUNDERSTORMS MOVE ACROSS THE SAME AREA.
SCATTERED STRONG THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION
THIS AFTERNOON AND TONIGHT...BUT THE PROBABILITY FOR DAMAGING WIND
GUSTS AND LARGE HAIL WILL BE LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALIZED HEAVY RAIN FROM TRAINING THUNDERSTORMS IS POSSIBLE
DURING THE MORNING BEFORE A COLD FRONT SWEEPS EAST ACROSS THE
REGION AND ENDS THE PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO FRIDAY
MORNING.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:47 AM EDTSevere Thunderstorm WarningCTPCambria, Somerset58 min
Aug 9, 9:29 AM EDTSevere Thunderstorm WarningCTPBedford, Blair61 min
Aug 9, 9:43 AM EDTSevere Thunderstorm WarningCTPCambria, Somerset32 min
Aug 9, 10:08 AM EDTSevere Thunderstorm WarningCTPFulton, Huntingdon67 min
Aug 9, 10:33 AM EDTSevere Thunderstorm WarningCTPBedford27 min
Aug 9, 10:38 AM EDTSevere Thunderstorm WarningCTPFranklin67 min
Aug 9, 10:51 AM EDTSevere Thunderstorm WarningCTPCumberland, Perry54 min
Aug 9, 11:28 AM EDTSevere Thunderstorm WarningCTPAdams47 min
Aug 9, 3:47 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset58 min
Aug 9, 4:24 PM EDTSevere Thunderstorm WarningCTPBedford66 min
Aug 9, 4:30 PM EDTSevere Thunderstorm WarningCTPBlair60 min
Aug 9, 4:58 PM EDTSevere Thunderstorm WarningCTPHuntingdon62 min
Aug 9, 5:16 PM EDTSevere Thunderstorm WarningCTPFulton59 min
Aug 9, 5:31 PM EDTSevere Thunderstorm WarningCTPFranklin59 min
Aug 9, 5:53 PM EDTSevere Thunderstorm WarningCTPCumberland52 min
Aug 9, 6:22 PM EDTSevere Thunderstorm WarningCTPAdams38 min
Aug 9, 6:56 PM EDTSevere Thunderstorm WarningCTPYork64 min

Nearby

Flash Flood Warnings in Pennsylvania, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.